Winter Storm, St. Croix
- When
- March 15, 10:00 PM CST to March 16, 1:00 PM CST
- Where
- St. Croix forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
A surface low pressure system over Northern California late on the 14th, intensified and moved into Central and Northern Iowa by the morning of the 16th, and then into Northern Ilinois by the late afternoon on the 16th. Light snow began to fall at approximately 22:00 CST on the 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A surface low pressure system over Northern California late on the 14th, intensified and moved into Central and Northern Iowa by the morning of the 16th, and then into Northern Ilinois by the late afternoon on the 16th. Light snow began to fall at approximately 22:00 CST on the 15th. Much of Pierce and St. Croix counties incurred snowfall amounts in the four to seven inch variety, and some slight blowing and drifting snow with sustained winds generally between 10 and 15 mph, with gusts around 25 mph. Some snowfalls of note include: Spring Valley (Pierce County): 6.5 inches; Hudson (St. Croix County) 6.0 inches; Ellsworth (Pierce County) 5.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 15, 3:07 PM CST, 6 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 PM CST WED MAR 15 2006
.DISCUSSION...TONIGHT THROUGH SATURDAY
NEXT SHORTWAVE OF INTEREST IS CURRENTLY VISIBLE ON AFTERNOON WATER
VAPOR IMAGERY NEAR THE FOUR CORNERS REGION. ASSOCIATED SURFACE
CYCLOGENESIS IS OCCURRING ACROSS THE HIGH PLAINS. THE GFS AND NAM
ARE IN DECENT AGREEMENT IN DRIVING THE RELATED 700MB LOW ACROSS
MN/IA...WITH SURFACE LOW PROGRESSION ACROSS SOUTHERN IOWA. THIS
PLACES THE ASSOCIATED HEAVY SNOW POTENTIAL ACROSS THE SOUTHERN CWA.
WHILE DECENT ISENTROPIC LIFT ON THE 290K SURFACE INITIATES BY
00Z...ANTICIPATE THAT IT WILL TAKE A FEW HOURS FOR ADVECTION
PROCESSES TO PROVIDE ADEQUATE SATURATION FOR ACCUMULATING SNOW. THIS
IS SUPPORTED BY RUC CROSS SECTIONS AND BUFKIT PROFILES WHICH EXHIBIT
A DRY WEDGE AROUND 850MB UNTIL LATER THIS EVENING. HAVE THEREFORE
DELAYED THE WINTER STORM WARNING UNTIL 9 PM TONIGHT. ONCE SATURATION
OCCURS...A NORTHWEST TO SOUTHEAST CORRIDOR OF STRONG ISENTROPIC LIFT
IS FORECAST ON THE 290K SURFACE...WHERE SPECIFIC HUMIDITY VALUES ARE
AROUND 3 J/KG. ADDITIONAL CONFIRMATION FROM DECENT Q VECTOR
CONVERGENCE ACROSS THE SOUTHERN CWA. HAVE PLACED THE HIGHEST
SNOWFALL AMOUNTS /6-8 INCHES/ GENERALLY ALONG THE MINNESOTA RIVER
VALLEY FROM GRANITE FALLS TO MANKATO. AMOUNTS SHOULD TAPER OFF
DRAMATICALLY ALONG THE NORTHERN EDGE OF THE WARNING AREA. WILL ALSO
HAVE SOME BRISK WINDS...SO BLOWING/DRIFTING MAY OCCUR. THE LOW
SHIFTS EAST/SOUTH ON THURSDAY AFTERNOON...SO ONLY HAVE FLURRIES
MENTIONED THURSDAY EVENING ACROSS THE SOUTHEAST.
A RIDGE OF HIGH PRESSURE BUILDS IN FOR FRIDAY AND FRIDAY
NIGHT...WHICH WILL SET THE STAGE FOR CHILLY CONDITIONS ON FRIDAY
NIGHT.
LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
UPPER LEVEL BLOCKING PATTERN OVER THE REGION THIS WEEKEND WITH A
DEEP CLOSED LOW PRESSURE SYSTEM OVER EASTERN CANADA AND ANOTHER OVER
THE SOUTHWESTERN STATES. ECMWF...CNDN...UKMET...OPERATIONAL GFS AND
GFS ENSEMBLE...ALL SHOW THE SW SYSTEM AS ONLY SLOWLY APPROACHING THE
PLAINS...WITH SHARP RIDGING ACROSS MN/WI ON SUNDAY. HOWEVER...THE UK
AND CNDN MODELS ARE SOMEWHAT FASTER. WE MIGHT EVEN WIND UP ON THE
NORTHERN FRINGE OF PRECIPITATION AS THERE ARE SOME HINTS THAT THE
SHORT WAVE MIGHT TRAVEL MOSTLY EAST AS THE NEXT WAVE APPROACHES THE
WEST COAST EARLY NEXT WEEK.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 12 PM CST
THURSDAY FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-
FARIBAULT-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-
MCLEOD-MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SIBLEY-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE
COUNTIES.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
THURSDAY FOR FREEBORN-GOODHUE-STEELE COUNTIES.
WI...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST
THURSDAY FOR CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST.
CROIX COUNTIES.
&&
LS/TDKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 230 PM CST WED MAR 15 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-161145- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 230 PM CST WED MAR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW IS EXPECTED TO DEVELOP THIS EVENING IN WESTERN MINNESOTA AND MOVE EAST...REACHING WEST CENTRAL WISCONSIN LATE TONIGHT. SNOW MAY BE HEAVY AT TIMES...WITH POOR VISIBILITY...MAINLY IN OPEN AREAS. SEE OUR LATEST WINTER WEATHER MESSAGE FOR SPECIFIC DETAILS ON THE WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE THURSDAY MORNING...WITH HEAVY SNOW AND POOR VISIBILITY AT TIMES. THE SNOW SHOULD TAPER OFF BY MIDDAY OVER MOST OF MINNESOTA...BUT CONTINUE INTO THE AFTERNOON ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. SEE OUR LATEST WINTER WEATHER MESSAGE FOR SPECIFIC DETAILS ON THE WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SNOWFALL OBSERVERS ARE REQUESTED TO PROVIDE SNOW TOTALS TO THE NATIONAL WEATHER SERVICE. WE APPRECIATE THEIR HELP VERY MUCH. TDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CST WED MAR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW ST CLOUD 45.55N 94.17W
03/15/2006 E0.5 INCH STEARNS MN LAW ENFORCEMENT
0900 PM SNOW GLENWOOD 45.65N 95.38W
03/15/2006 E0.5 INCH POPE MN LAW ENFORCEMENT
&&
DWEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
926 PM CST WED MAR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW GLENWOOD 45.65N 95.38W
03/15/2006 E0.5 INCH POPE MN LAW ENFORCEMENT
0900 PM SNOW ST CLOUD 45.55N 94.17W
03/15/2006 E0.5 INCH STEARNS MN LAW ENFORCEMENT
0915 PM SNOW FRIDLEY 45.08N 93.26W
03/15/2006 M1.0 INCH ANOKA MN NWS EMPLOYEE
&&
DWEThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497341, 5497342.